Minnesota, 2010

Tornado and Hail in Minnesota, July 14, 2010

July 14, 2010 · NWS DLH · 12 events in 4 counties and zones

Two rounds of severe thunderstorms affected central and northeastern Minnesota. The first round occurred in the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Two rounds of severe thunderstorms affected central and northeastern Minnesota. The first round occurred in the morning. An area of thunderstorms developed across central Minnesota, and quickly morphed into a squall line as it raced across the central part of the state. Damaging winds were noted just west of the Duluth area.

The second round of thunderstorms developed by mid afternoon, producing damaging winds and large hail in the Brainerd Lakes region. A weak tornado touched down briefly near the Pathfinder Village area of Pine County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 14, 6:31 AM CST, 14 minutes earlier.

Area forecast discussion, Jul 14, 6:31 AM CST, 14 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE DULUTH MN
731 AM CDT WED JUL 14 2010

.MESOSCALE UPDATE...CONCERNING SEVERE THUNDERSTORMS MOVING INTO
CENTRAL MINNESOTA...

VOLUMETRIC RADAR DATA FROM KDLH/KMVX STRONGLY SUGGESTS THAT COLD
POOL AND REAR INFLOW JET ASSOCIATED WITH MCS MOVING INTO CASS/CROW
WING COUNTIES HAS BECOME STRONGER AND MUCH MORE ORGANIZED OVER THE
PAST 30-45 MINUTES.

HYBRID HP SUPERCELL/BOW ECHO STRUCTURE AND 50+ MPH FORWARD
PROPAGATION SPEED STRONGLY SUGGESTS POTENTIAL FOR EXTREME SURFACE
WINDS WHERE COLD POOL AND HP SUPERCELL RFD STRUCTURES CAN
INTERACT..AND SURFACE REPORTS FROM WADENA COUNTY SEEM TO CONFIRM
INCREASING WIND THREAT WITH A COUPLE REPORTS OF 55-65 MPH WINDS IN
THE PAST FEW MINUTES PER MNDOT OBS SITES.

POTENTIALLY VERY DANGEROUS SITUATION DEVELOPING FOR BRAINERD LAKES
REGION TO LAKE MILLE LACS WITH POSSIBILITY OF 80+ MPH SURFACE WINDS
PERHAPS ACCOMPANIED BY QUARTER SIZE HAIL THRU 9 AM.  THREAT MAY
EXTEND AS FAR EAST AS I35 CORRIDOR BY 10 AM.
 MILLER

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jul 14, 3:12 AM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
412 AM CDT WED JUL 14 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
412 AM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY ACROSS MOST OF
THE NORTHLAND.

A SIGNIFICANT SEVERE WEATHER THREAT IS EXPECTED TO DEVELOP FROM
LATE THIS MORNING INTO THIS EVENING AS A STRONG DISTURBANCE
AND COLD FRONT MOVE RAPIDLY INTO MINNESOTA FROM THE WEST.
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE EASTWARD
DURING THE DAY... AFFECTING A LARGE PART OF CENTRAL AND EASTERN
MINNESOTA AND ALL OF NORTHWEST WISCONSIN. VERY LARGE HAIL...
DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE. THE GREATEST RISK
OF TORNADOES APPEARS TO BE DURING THE AFTERNOON AND EARLY EVENING
HOURS ACROSS EAST CENTRAL MINNESOTA AND NORTHWEST WISCONSIN...
FROM PINE CITY AND MOOSE LAKE... EASTWARD TO HAYWARD... SPOONER
AND PARK FALLS.

PEOPLE ARE STRONGLY ENCOURAGED TO STAY CURRENT WITH THE LATEST
WEATHER INFORMATION TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FROM SATURDAY THROUGH
MONDAY. WHILE IT IS TOO EARLY TO ASCERTAIN DETAILS FOR THE WEEKEND
AT THIS TIME... THERE APPEARS TO BE AT LEAST A SMALL CHANCE THAT A
FEW STORMS MAY BE SEVERE DURING THE SATURDAY INTO MONDAY TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-151030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
412 AM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

STRONG TO POSSIBLY SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...
STRONG WINDS... FREQUENT LIGHTNING AND LOCALLY HIGHER WAVES WILL
LIKELY AFFECT WESTERN LAKE SUPERIOR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY INTO MONDAY.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 14, 4:14 AM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
514 AM CDT WED JUL 14 2010

MNZ010-011-141100-
KOOCHICHING-NORTH ST. LOUIS-
514 AM CDT WED JUL 14 2010

...STRONG THUNDERSTORMS HEADING TOWARD WALKER AND ALL OF CASS COUNTY
AND BRAINERD LAKES AREA...

AT 506 AM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER WEST
CENTRAL MINNESOTA...FROM NEAR BELTRAMI TO NEAR FERGUS FALLS... WAS
MOVING EAST AT 60 MPH. THE STORMS ARE EXPECTED IN THE CASS
LAKE...LAKE WINNIBIGOSHISH AND WALKER AREAS OF CASS COUNTY AROUND 6
AM.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND
DOWNPOURS.

PEOPLE OUT OF DOORS AND THOSE ON AREA LAKES SHOULD SEEK SHELTER
BEFORE THE STORMS ARRIVE. STAY TUNED TO A SOURCE OF LATEST WEATHER
INFORMATION.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND.

A TORNADO WATCH IS IN EFFECT.

LAT...LON 4863 9313 4863 9294 4860 9289 4824 9278
      4825 9385 4862 9383 4858 9380 4852 9380
      4852 9368 4855 9349 4859 9348 4861 9345
      4865 9328

CLC
Special weather statement, Jul 14, 4:25 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
525 AM CDT WED JUL 14 2010

MNZ010-011-018-019-141045-
CENTRAL ST. LOUIS-KOOCHICHING-NORTH ITASCA-NORTH ST. LOUIS-
525 AM CDT WED JUL 14 2010

...THUNDERSTORMS DEVELOPING..

AT 519 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF  RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
5 MILES NORTHWEST OF BIGFORK TO 6 MILES SOUTH OF IDINGTON...MOVING
NORTHEAST AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  EFFIE BY 530 AM...
  IDINGTON BY 535 AM...
  CRAIGVILLE AND TOGO BY 540 AM...
  CELINA AND MEADOW BROOK BY 545 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SMALL HAIL IS POSSIBLE ALONG WITH OCCASIONAL LIGHTNING.STAY
AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4823 9373 4822 9220 4759 9258 4775 9394

DC
Special weather statement, Jul 14, 4:34 AM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
534 AM CDT WED JUL 14 2010

WIZ001-002-141100-
BAYFIELD-DOUGLAS-
534 AM CDT WED JUL 14 2010

...THUNDERSTORMS DEVELOPING...

AT 528 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF  RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
5 MILES WEST OF SOUTH RANGE TO GORDON...MOVING NORTHEAST AT 35 MPH.

* THUNDERSTORMS WILL BE NEAR...
  SUPERIOR AND HAWTHORNE BY 540 AM...
  WENTWORTH BY 545 AM...
  POPLAR AND LAKE NEBAGAMON BY 550 AM...
  MAPLE AND BLUEBERRY BY 555 AM...
  BRULE AND CLOVERLAND BY 600 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4619 9175 4663 9222 4672 9204 4669 9192
      4670 9188 4670 9179 4673 9174 4673 9169
      4639 9132

DC
Special weather statement, Jul 14, 5:34 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
634 AM CDT WED JUL 14 2010

MNZ010-018-025-026-033>036-141145-
CROW WING-KOOCHICHING-NORTH CASS-NORTH ITASCA-NORTHERN AITKIN-SOUTH
AITKIN-SOUTH CASS-SOUTH ITASCA-
634 AM CDT WED JUL 14 2010

...STRONG TO SEVERE THUNDERSTORMS TO AFFECT MUCH OF CENTRAL
MINNESOTA...

AT 634 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS MOVING INTO CENTRAL MINNESOTA.  THE
LEADING EDGE OF THE STORMS WAS LOCATED FROM NEAR LEADER... TO LEECH
LAKE... TO LAKE WINNIBIGOSHISH... AND WAS MOVING EAST AT 45 TO 50
MPH.

* THE LEADING EDGE OF THESE THUNDERSTORMS WILL BE NEAR...
  NORTHOME AND MIZPAH BY 635 AM...
  ST. MATHIAS AND PEQUOT LAKES BY 640 AM...
  BREEZY POINT AND OSLUND BY 645 AM...

SEVERE THUNDERSTORM WARNINGS WILL LIKELY BE ISSUED FOR PARTS OF
CENTRAL MINNESOTA OVER THE NEXT FEW HOURS... AND EVERYONE IS URGED
TO STAY CURRENT WITH THE LATEST WEATHER INFORMATION AND BE PREPARED
TO SEEK SHELTER QUICKLY IN A STUDY BUILDING IF A WARNING IS ISSUED.

LAT...LON 4680 9481 4681 9468 4684 9467 4741 9468
      4742 9444 4745 9442 4828 9444 4839 9324
      4624 9345 4623 9379 4614 9381 4615 9437
      4623 9440 4629 9436 4632 9443 4629 9454
      4635 9473 4640 9480

 MILLER
Special weather statement, Jul 14, 6:13 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
713 AM CDT WED JUL 14 2010

MNZ010-011-018-019-141230-
CENTRAL ST. LOUIS-KOOCHICHING-NORTH ITASCA-NORTH ST. LOUIS-
713 AM CDT WED JUL 14 2010

...STRONG THUNDERSTORMS AND TORRENTIAL RAINFALL OVER NORTHERN
MINNESOTA...

AT 711 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE CLUSTER OF STRONG THUNDERSTORMS BETWEEN GRAND RAPIDS AND
INTERNATIONAL FALLS...MOVING NORTHEAST AT 35 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH... AND CONTINUOUS CLOUD TO GROUND LIGHTNING.

IN ADDITION...TORRENTIAL RAINFALL RATES AND RAINFALL AMOUNTS FROM 1
TO 2 INCHES ARE POSSIBLE IN LESS THAN AN HOUR.

LOCATIONS IMPACTED INCLUDE...
  BUCK LAKE...          COON LAKE...          CRAIGVILLE...
  BEAR LAKE...          BIG FALLS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4863 9313 4863 9294 4855 9275 4855 9268
      4846 9269 4845 9267 4757 9263 4746 9429
      4830 9442 4862 9381 4852 9379 4855 9349
      4861 9345 4865 9328

 MILLER
Special weather statement, Jul 14, 6:38 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
738 AM CDT WED JUL 14 2010

MNZ019-026-035>038-141305-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN AITKIN-PINE-SOUTH
AITKIN-SOUTH ITASCA-
738 AM CDT WED JUL 14 2010

...SEVERE THUNDERSTORMS APPROACHING THE AREA...

AT 733 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE STRAIGHT LINE
WINDS...ALONG A LINE EXTENDING FROM 54 MILES WEST OF SISEEBAKWET
LAKE TO 34 MILES WEST OF PINE KNOLL TO 60 MILES WEST OF MILLE LACS
LAKE...MOVING EAST AT 60 MPH.

AT 712 AM...WADENA MEASURED A 72 MPH WIND GUST. THESE STORMS WILL BE
CAPABLE OF PRODUCING DESTRUCTIVE WINDS UP TO 80 MPH...QUARTER SIZE
HAIL...AND CONTINUOUS CLOUD TO GROUND LIGHTNING.

* THE SEVERE THUNDERSTORMS MAY BE NEAR...
  PINE KNOLL BY 805 AM...
  AITKIN BY 810 AM...
  WALDECK AND ROSSBURG BY 815 AM...
  WEALTHWOOD AND WAUKENABO BY 820 AM...
  MALMO AND HILL CITY BY 825 AM...
  POKEGAMA DAM AND COHASSET BY 830 AM...
  GUNN AND LA PRAIRIE BY 835 AM...

THESE ARE VERY DANGEROUS THUNDERSTORMS! PAY ATTENTION TO THE LATEST
FORECASTS AND BE READY TO SEEK SHELTER IF WARNINGS ARE ISSUED LATER
THIS MORNING.

LAT...LON 4573 9313 4574 9315 4598 9314 4599 9307
      4615 9306 4615 9343 4624 9345 4623 9376
      4624 9378 4729 9376 4739 9241 4657 9234
      4572 9286

LAMERS

The radar

The Duluth radar (KDLH), 162 km away, was scanning. The volume nearest the first event began at 12:43 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Crow Wing

When
July 14, 6:45 AM CST
Where
Crow Wing County, Nisswa
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
46.520, -94.280

Trees, 6-12 inches in diameter, were blown down.

Thunderstorm Wind, Carlton

When
July 14, 8:02 AM CST
Where
Carlton County, 2 mi S of Cromwell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.651, -92.880

Trees were blown down onto Minnesota Highway 73.

Thunderstorm Wind, Carlton

When
July 14, 8:12 AM CST
Where
Carlton County, 7 mi W of Cloquet
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
46.720, -92.598

Large trees were blown down near Big Lake.

Thunderstorm Wind, Carlton

When
July 14, 8:22 AM CST
Where
Carlton County, Cloquet
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
46.720, -92.450

Trees were blown down in and around Cloquet, including a 40-foot pine tree.

Thunderstorm Wind, Carlton

When
July 14, 8:25 AM CST
Where
Carlton County, Scanlon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
46.700, -92.420

Trees were blown down.

Thunderstorm Wind, Carlton

When
July 14, 8:25 AM CST
Where
Carlton County, Cloquet
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
46.720, -92.450

Power lines and trees were blown down in and around Cloquet. Many small tree limbs were also blown down.

Thunderstorm Wind, St. Louis

When
July 14, 8:32 AM CST
Where
St. Louis County, 4 mi SSW of Proctor
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.697, -92.262

Trees were blown down along the Willard Munger State Trail.

Thunderstorm Wind, Crow Wing

When
July 14, 2:25 PM CST
Where
Crow Wing County, 3 mi NE of Brainerd
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
46.401, -94.156

Many large oak trees were blown down.

Thunderstorm Wind, Crow Wing

When
July 14, 2:27 PM CST
Where
Crow Wing County, 4 mi NE of Brainerd
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.411, -94.141

Thunderstorm Wind, Crow Wing

When
July 14, 2:30 PM CST
Where
Crow Wing County, 2 mi E of Brainerd
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
46.370, -94.158

Many trees and power lines were blown down.

Hail, Crow Wing

When
July 14, 2:36 PM CST
Where
Crow Wing County, 3 mi W of Emily
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.730, -94.013

Tornado, Pine

When
July 14, 5:15 PM CST
Where
Pine County, 5 mi ESE of Cloverdale
Rating
EF0
Path length
0.25 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
45.992, -92.634

A tornado touched down briefly.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248884, 248864, 248870, 248866, 248865, 248869, 248875, 248874, 248871, 248873, 248863, 250513.